INNOMINATA

A Tale of Two Heart-stoppers


An NEJM case report published last Thursday (paywalled, but Ars Technica has a nice write-up) described a rare example of liquorice poisoning in a 54-year-old man that led to cardiac arrest. He was rushed to a hospital but died unfortunately despite treatment. Along with some pretty wild changes on his ECG, he had a dangerously low potassium level, which presumably led to his heart stopping (potassium is needed for heart muscle to relax after each contraction). Extensive investigations ruled out other causes of low potassium, and revealed a daily habit of eating one or two "large" bags of black liquorice. Turns out, liquorice contains a substance called glycyrrhizin, which increases cortisol levels in the body (cortisol is also known as the 'stress hormone'). Among other effects, cortisol lowers blood potassium by increasing its excretion in the kidneys. This poor chap had been consistently eating so much liquorice that his heart, kidneys, and blood vessels had been wrecked by uncontrolled excess cortisol.

In a time when randomised controlled trials occupy a hallowed place in biomedical research, the humble case report appears to have fallen into relative obscurity. But case reports are very much alive if you keep an eye out for them, and they can shed light on rare and interesting occurences (like this one), or draw attention to important exceptions to seemingly established rules in clinical practice. But I digress. Let us return to the topic of treacherous edibles.

I'm reminded of a case report (also paywalled, but you can easily find the inevitable news coverage of it) I stumbled upon last year, also involving food and cardiac capriciousness. A 60-year-woman who was attending a wedding mistook a large dollop of wasabi for an avocado and chomped down on it. Nasty surprise aside, minutes later, she developed a pain in her chest that spread to her arms, lasting for hours—a classic picture suggesting an acute coronary syndrome (including myocardial infarction, otherwise called a 'heart attack'). The pain subsided eventually and she stayed at the wedding. The next day, she felt weak and went to the emergency department, where ECGs showed changes consistent with myocardial infarction; this was confirmed by lab tests. During cardiac catheterisation, when the doctors took X-ray images of her heart vessels, she was diagnosed with takotsubo cardiomyopathy, also known as 'broken heart syndrome'.

Takotsubo cardiomyopathy—so named for the characteristic ballooning of the heart due to weakened heart muscle, resembling an octopus trap used in Japan—is a condition that can occur following abrupt, intense emotional or physical stress. It's an intriguing phenomenon that lends some scientific credence to the phrase 'dying of a broken heart', but who knew something as innocuous as a heap of wasabi could also be to blame? I'm not a fan of wasabi, and I sure am going to stay the hell away from it now.

It goes without saying that deaths attributed to liquorice are very rare, and those to wasabi rarer still. Liquorice lovers should nonetheless refer to this FDA guidance for safety.

[ Obligatory disclaimer: not medical advice, please consult your physician before going on a liquorice or wasabi binge.]

Day 23 of #100DaysToOffload

← Home